Gingival bleeding and jaw bone necrosis in patients with metastatic renal cell carcinoma receiving sunitinib: report of 2 cases with clinical implications.
There is emerging evidence that oral mucositis/stomatitis is a common adverse effect of sunitininb antiangiogenic therapy in patients with metastatic renal cell carcinoma (mRCC). In addition, a case of sunitinib-related jaw osteonecrosis was recently described. We report on 2 patients with mRCC treated with sunitinib. The first patient, a 19-year-old woman, treated with cisplatin and sunitinib, presented with oral pain, malodor, spontaneous and continuous gingival bleeding, and painful necrotic ulcerations clinically resembling necrotizing ulcerative gingivitis (NUG). Suntinib-related stomatitis and bleeding were considered cumulative to NUG symptoms. The second patient, a 64-year-old woman, treated with sunitinib only, complained of mandibular pain. Sunitinib-related jaw osteonecrosis was diagnosed. Gingival bleeding and soft tissue necrosis, as well as jaw osteonecrosis may develop as adverse events of sunitinib use. Antiangiogenic therapies are increasingly used in the treatment of cancers. The presented cases are aimed to alert health care professionals on adverse oral events.
Clinic of Hospital Dentistry, Dental Oncology Unit, School of Dentistry, University of Athens, Athens, Greece. firstname.lastname@example.org
SourceOral surgery, oral medicine, oral pathology and oral radiology 113:2 2012 Feb pg 234-8
Carcinoma, Renal Cell
Pub Type(s)Case Reports